I remember the first Thanksgiving and Christmas I spent in benzo withdrawal. I had started my taper in October 2010. I cut a half milligram of clonazepam in just under four weeks. (Don’t do this!) I was weak, dizzy, fatigued and plagued by depersonalization and derealization. The full body tingles that have been my constant reminder of the damage a benzo can do, started at that time as well. So did my insomnia. Even though I felt awful, slept like crap, and generally wasn’t having a great time, I felt hopeful, empowered and optimistic! I was getting off of a medication I had taken for almost two decades! I was eager to get free and to get on with my life. I remember thinking how the next holiday season was going to be so wonderful! I’d be done with the benzo—I’d have my brain back. I’d have “me” back—my real personality—not me altered by a drug.
The second holiday season in my withdrawal wasn’t exactly what I had hoped for. Not even close. I had given up on tapering and had cold turkeyed June 2011. By the time the holidays arrived that year I was hit with what is called the “six-month wave.” Not everyone experiences it, but I sure did. I was a mess. But I held onto the hope that the next holiday season I would be healed. But I wasn’t. Not the next season, or the next. Or the next. This is now my seventh holiday season since I began my taper. I am happy to say that this year, I feel pretty good, even better than last year!
Here’s my list of suggestions to navigate benzo withdrawal during the holiday season. (They are not in any particular order.) I hope these suggestions help you to feel the best that you can in withdrawal.
Taking Care Of Yourself During The Holidays Checklist
- Set realistic expectations. Throw “perfection” out of the window.
- Be honest with yourself and everyone else about your limitations.
- Don’t count how many holidays you’ve been healing from withdrawal. If you aren’t well this year, next year will be better, even if you still aren’t 100%
- Don’t push yourself emotionally or physically.
- If you feel overwhelmed, revved up, or pushed past your limits, remove yourself from whatever is the cause and go to where you can calm down. Take as much time as you need.
- Learn to say “no!” Remember it is a complete sentence. You don’t have to explain yourself.
- Eat healthy food. Don’t binge on sugary foods. Avoid alcohol and caffeine.
- Do your best to avoid extended periods of self-pity. It doesn’t help you emotionally to stay stuck there.
- Get some mild exercise if you can, every day.
- If you get a virus, you may experience an increase in benzo withdrawal symptoms. This is normal. The symptoms will fade back to your normal baseline once the virus leaves. (Wash your hands when you can to avoid catching anything.)
- Be careful of any medications you take for colds/flu. Many can cause us to feel worse, including some over the counter medicines.
- Don’t worry about not being well enough to participate as you used to, or want to. Honor where you are now.
- If you feel sad about your condition, or feel lonely, reach out to friend, loved one, or a benzo buddy for conversation. It’s okay to be honest and tell them that you are struggling and would like a little of their time.
- Enjoy what you can. Do your best to look for things that can bring you even a little bit of happiness, every day.
- Avoid other people’s drama. Don’t create drama.
- Indulge in your spiritual practice/beliefs as often as you can. Having a “higher power,” God, whatever you like to call it, that you rely on is very helpful.
- Shopping malls, busy grocery stores, etc. can overwhelm. Be mindful of your threshold for stimulation.
- If you overdo things, don’t worry! If you get a wave of symptoms, ride them out. They will recede.
- Hold onto hope. Stay as positive as you can. You won’t always be in benzo withdrawal. It does come to an end.
- If you suffer from dizziness or wooziness, use extra caution if you have to walk on icy, snowy, or rainy surfaces.
- Watch videos or movies or listen to music that uplifts you, or soothes you.
- Keep a gratitude journal and look for at least three things to be thankful for every day.
- Avoid foods that have been prepared with packaged gravy mixes or anything that may contain MSG.
Remember that benzo withdrawal is a temporary condition caused by the changes the medication made in your brain. Your brain is designed to correct these changes. You don’t have to do anything. Your brain will do what it needs to do. Be patient.
I hope that you have a great holiday season. Enjoy it as much as you can. If you want some help with coping skills, please feel free to send me a message. If you feel suicidal, please get help. Benzo withdrawal can be very challenging, but it is temporary. It will end.
Dear Dr. Leigh-
Im hoping you read this and are able to reply. You mention you did an eight month taper but then you also mention “cold turkey”-did you reinstate after a cold turkey and then do an eight month taper or……? Also if you will-did you get tinnitus? Im 6.5 months off klonopin/ativan and i am just now getting tinnitus. Beautiful blog Jennifer. Heaven sent! In Christ-Richard
At this time 10 years ago, I started dating a woman who had bi-polar disorder. I had no idea what I was getting myself into. We later got engaged. While we were dating her behavior was causing me great anxiety. She would embarrass me in public by her outbursts and foul language. It was during this time I started taking a benzo so I could sleep at night. We broke up and got back together several times, but in the end it was inevitable that we had to break up. I couldn’t stand being around her anymore. The benzo helped me sleep and function but I became dependent. I have tried to withdraw several times but my symptoms, insomnia, GAD and panic disorder keep coming back so bad that I have to go back on the benzos. Now I am working with someone who is finally trying to get me off for good. Let’s pray it happens.
I emailed you. Please feel free to write again.
This blog entry was exactly what I need at this time, considering where I am right now in my withdrawal and what’s coming up. I’m still clinging onto the .0625 mg per day of clonazapam because I’m terrified of dropping off and doing any worse.
Thank you so much for this blog!
Thank you, Jennifer. I am 3 months out post taper. It has been difficult. I appreciate your blog, and with holidays happening, it has been hard to manage symptoms. Your experience gives me hope.
Happy Thanksgiving to all the benzo free people & to the ones that are trying to get off. I also want to thank Dr. Leigh for taking the time to talk with me last week & for her encouragement in me trying to taper off Valium. It is my second time & im kindling & basically bed ridden with depression. I have every imaginable symtom there is.
Someday I hope that there can be an appropriate inpatient (for those you can afford it) that totally helps you get off these tasty drugs. People spend tons of money going to mental health facilities for all kinds of things & many are put on benzos. My dream for the future is to have a clinic where the doctors are very educated on the tapering procedure & understand that while coming off doesn’t mean you are bipolar or depressed, that your symptoms are from the withdrawal. Since my taper I barely sleep, 4 hours at the most with aid of Trazadone (which will also be a bitch to get off, but I need some sleep.) Many doctors have diagnosed me as depressed, OCD, bipolar 1 & 2 & have every excuse in the book to prove it to me. I don’t believe I’m any of these deep down, but because of the benzos I appear that way. When I got off the first time the dr. Said it was not PAWS, but a return of symptoms of depression, anxiety, being bipolar. Complete bullshit! Why are doctors so clueless. I’m also sure in the near future it will be very hard to obtain these nasty little mind erasers & they will only be used in for certain conditions, such as alcohol withdrawal, cancer patients while receiving chemo, or before a surgery only to relax the patient for that one time. If I had the money I would open a inpatient clinic that allowed people to come & be slowly tapered off the benzo, with a educated psychiatrist 24 seven & nurses available to each client to comfort & soothe them during the withdrawal. Yes, it would cost a lot to attend the clinic, but so many people have lost so much getting off (homes, jobs, etc.) that it would be a small price to pay. Plus it would not be a “rehab” it would only focus on benzos & z-drugs. I understand the protracted withdrawal would be horrendous, & could take years. Hopefully someday Big Pharma can invent a drug the allivated the withdrawal, that is not addicting & helps to rebuild the GABA receptors. That will probably never happen, but you never know.